IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Credibility and endogenous societal discounting

  • Christopher Sleet

    (Carnegie Mellon University)

  • Sevin Yeltekin

    (Northwestern University)

Registered author(s):

    We consider a dynamic moral hazard economy inhabited by a planner and a population of privately informed agents. We assume that the planner and the agents share the same discount factor, but that the planner cannot commit. We show that optimal allocations in such settings solve the problems of committed planners who discount the future less heavily than agents. Thus, we provide micro-foundations for dynamic moral hazard models that assume a societal discount factor in excess of the private one. We extend the analysis to allocations that are reconsideration-proof in the sense of Kocherlakota (1996). We show that these allocations solve the choice problem of a committed planner with a unit discount factor. (Copyright: Elsevier)

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://dx.doi.org/10.1016/j.red.2006.03.001
    File Function: Full text
    Download Restriction: Access to full texts is restricted to ScienceDirect subscribers and ScienceDirect institutional members. See http://www.sciencedirect.com/ for details.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Elsevier for the Society for Economic Dynamics in its journal Review of Economic Dynamics.

    Volume (Year): 9 (2006)
    Issue (Month): 3 (July)
    Pages: 410-437

    as
    in new window

    Handle: RePEc:red:issued:05-139
    Contact details of provider: Postal: Review of Economic Dynamics Academic Press Editorial Office 525 "B" Street, Suite 1900 San Diego, CA 92101
    Fax: 1-314-444-8731
    Web page: http://www.EconomicDynamics.org/review.htm
    Email:


    More information through EDIRC

    Order Information: Web: http://www.EconomicDynamics.org/RED17.htm Email:


    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. V. V. Chari & Patrick J Kehoe, 1998. "Sustainable Plans," Levine's Working Paper Archive 600, David K. Levine.
    2. Phelan, Christopher, 1998. "On the Long Run Implications of Repeated Moral Hazard," Journal of Economic Theory, Elsevier, vol. 79(2), pages 174-191, April.
    3. Daron Acemoglu & Michael Golosov & Aleh Tsyvinski, 2006. "Markets Versus Governments: Political Economy of Mechanisms," Levine's Bibliography 321307000000000032, UCLA Department of Economics.
    4. Marcus Berliant & John O. Ledyard, 2014. "Optimal Dynamic Nonlinear Income Taxes with No Commitment," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 16(2), pages 196-221, 04.
    5. Kocherlakota, Narayana R., 1996. "Reconsideration-Proofness: A Refinement for Infinite Horizon Time Inconsistency," Games and Economic Behavior, Elsevier, vol. 15(1), pages 33-54, July.
    6. Andrew Atkeson & Robert E Lucas, 2010. "On Efficient Distribution with Private Information," Levine's Working Paper Archive 2179, David K. Levine.
    7. Christopher Phelan, 2005. "Opportunity and social mobility," Staff Report 323, Federal Reserve Bank of Minneapolis.
    8. Joseph Farrell and Eric Maskin., 1987. "Renegotiation in Repeated Games," Economics Working Papers 8759, University of California at Berkeley.
    9. Emmanuel Farhi & Iván Werning, 2010. "Progressive Estate Taxation," The Quarterly Journal of Economics, MIT Press, vol. 125(2), pages 635-673, May.
    10. Bisin, Alberto & Rampini, Adriano A., 2006. "Markets as beneficial constraints on the government," Journal of Public Economics, Elsevier, vol. 90(4-5), pages 601-629, May.
    11. Roberts, Kevin, 1984. "The Theoretical Limits of Redistribution," Review of Economic Studies, Wiley Blackwell, vol. 51(2), pages 177-95, April.
    12. Judd, Kenneth L., 1985. "The law of large numbers with a continuum of IID random variables," Journal of Economic Theory, Elsevier, vol. 35(1), pages 19-25, February.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:red:issued:05-139. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christian Zimmermann)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.